Leflunomide blues

Gah. I don't know if it's the med, the combination of meds, coming to the end of my prednisone taper, the heat, vitamin deficiency, or just my brain shutting down, but I feel yuck. I'm very dizzy and it feels like my brain only works in fits and starts. When I go out I'm easily overwhelmed by sound or light, and I'm eternally queasy. This is not fun, dearfolk. When you talk about brain fog, does it feel like everything is too loud or too fast or too bright? I can get to my thoughts, but it all seems unclear except for very early in the day. Maybe I need more siestas? I don't know, but I think I'm going to call it a night. xx


23 Replies

  • When brain fog hits me, it's like flu, body is a dead weight, everything being said is way off somewhere and I think. What? Then is takes me sometime to think to reply. And when I do it's seems very slow. When I turn my head, it takes about 3-5 seconds for my brain to catch up. Almost as I'm walking through really thick fog, what we call a real Pea Souper! Hope the mist clears soon. x

  • Thanks Smiler, that's very much how I'm feeling cognitively. I'm pretty clear in the morning, but it just gets worse after lunch-time. When I'm out walking it's exactly like that, like I've left myself about five steps behind. I hope it clears too, but in the meantime it's driving me...well...Bats!

  • Bats darling your not alone in feeling like that. I can't stand going into a bar where there is loud music and lots of strobe lights either. Thats one of the reasons i don't go out to pubs and clubs darling. I would be happier sitting in a quiet beer garden instead. Its the same with shops why do they need all that music in there god only knows. xxxx

  • I have never quite understood the need for music in shops, and fluorescent lights seem to switch my brain to 'off'. Pubs and clubs have been pretty much out for me since my first stroke. The louder it gets the less I can focus - it's just worse of late. Thanks for the support! xxxx

  • Any time darling. My excuse is i am just getting old.xxx

  • Variegated hair is the antidote to ageing! *grin*

  • Ha ha ha darling.xxx

  • Hi Bats. This sounds a little like I felt a few years ago. It's really difficult sometimes to know whether you have just another symptom of your RD, Osteo, Fibro etc, another reaction to your meds or something completely different. I remember suddenly feeling very nauseous, I started shaking and my balance went. It turned out to be an inner ear thing called BPPV - Benign Paroxysmal Positional Vertigo, where small calcium carbonate particles in the inner ear become dislodged and seemingly cause havoc with your balance. I too felt completely overwhelmed by my surroundings. Everything was just too busy and too bright. I remember the specialist making me stand against the opposite wall and telling me to walk towards him, one foot in front of the other. It was like being on a tightrope. I think I managed one step before I 'fell off'!'

    After weeks of worrying about what it might be, I ended up seeing a physio who specialised in treating this with exercises just involving head movements. It didn't take more than a few days to clear. All I took were some anti- sickness pills. I've had it a few more times since but I just do the exercises and it goes.

    Well, that's just what happened to me.

    I hope you feel better soon Bats. xx

  • Vertigo seems to be an enormous part of what's going on with me. It has been worse since the last stroke, but I went for a drive with a friend, and ended up queasy and dizzy for a couple of days after! I'll talk to my doctor when I get back from vacation, but with so many over-lapping conditions it really is difficult to sort out what's what. xx

  • The drug is essentially a "poison" to reduce down your immune system (which is meant to sustain life, originally). I know it's not a "poison" as such but it has its toxicity right? Surely, there are bad stuff / trade offs that come with it.... Have you reported the symptoms to GP/Rheumy? It sounds very serious to me...hope you feel better soon...I know even Rheumy drs are also afraid of these toxic reaction / side effects :(

  • ferntree, I haven't reported them yet, but I will if they're still bothersome after my holiday. I've stocked up on anti-nausea pills for the bus trip. I'm really trying to stick this med out for the six weeks before I call it quits, because then we can explore biologics (ah, the hoops we have to jump!) Side effects are scary, but honestly, RA is scarier!

  • Hi, sorry to hear you're not feeling great, I too am on leflunomide and have constant tinnitus, sometimes I get a cloudy mind.

    Have you had your thyroide checked lately, as some of those symptoms I can relate to due to when my underactive thyroide was playing up, maybe worth asking a Gp! It's another associated RA condition I'm afraid!

    Hope your feeling better soon


  • Thanks Alison, I'll check with my gp. I recently had some bloodwork done, but I don't think my thyroid has been checked in a while. xx

  • Hi bats I have been on these drugs for 4 wks now and I am now feeling sick dizzy not really with it and on and off headaches I have lost weight and now I have a cluster of cold sores that have invaded my lip and ulcers on my tongue ... In fact the left hand dude if my face is sore to touch so all in all feeling poop really ... But it is the tablets or the weather and a virus I don't know but and know it's not nice .., hope u feel better soon :-)

  • Hi tubbytomo, that pretty much exactly describes me, too! I don't have the cold sores, but my mouth and tongue are sore, as well. I hope you're feeling better soon, too, so it could well be the meds. I shall stock up on crystallized ginger for my upcoming bus trip :)

  • Good luck keep us posted on how long the symptoms last .

  • I often feel like this too!! I am good in the morning as well but after lunch, I am about worthless!!! I start slurring my speech, tripping over myself and feeling blah and actually sick! WHY? Thank you for reminding me that I am not alone either!

  • I think one of the best things about being here is not feeling like I'm alone in this. I mean one person could get swamped by all this stuff, but together, we're more than the sum of our side-effects. xx

  • Haven't been on here in quite some time, but your post caught my eye- I took Leflunomide for about 2 and a half weeks only and have never been so sick. I had the dizziness and sensitivity to light along with vomiting and diarrhea. For me I could not tolerate it. As soon as I stopped it the dizziness, nausea, etc. went away. Maybe some of the things you are experiencing are side effects from Leflunomide. I went to injectable Methatrexate and it worked better for me.

  • Thanks, Susie. It's comforting to think that it's the meds and not just me! I'm going away for a short vacation, but when I get back I'll call the rheumy. I think I'm in less pain on it, but my body definitely doesn't care for the stuff.

  • "I had the dizziness and sensitivity to light along with vomiting and diarrhea."

    "When I go out I'm easily overwhelmed by sound or light, and I'm eternally queasy. This is not fun, dearfolk. When you talk about brain fog, does it feel like everything is too loud or too fast or too bright"

    It's good to read these, so thank you, guys again. I think, in my impression, these are central nervous system side effects. The drug has probably crossed the blood brain barrier..The brain does appear to interact with the immune system (as far as I understand) and the drug is interacting with the immune system which is communicating with the brain. Hope these would ease off for you bats. xx

  • yes it is the bad bit is having to put up with it the good part is at least we know its the fibro and nothing more sinister. for me shopping in supermarkets is the worst the noise of people speaking kids crying and shouting the ringing of the tills etc etc i only go when i am feeling up to it xxxx




You may also like...